Oklahoma, 2019

Flash Flood and Hail in Oklahoma, March 23, 2019

March 23, 2019 · NWS OUN · 29 events in 9 counties and zones

Moisture and instability combined with a surface boundary in the area to produce a few severe storms that produced large hail on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Moisture and instability combined with a surface boundary in the area to produce a few severe storms that produced large hail on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 3:55 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 23, 3:55 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
455 AM CDT Sat Mar 23 2019

.DISCUSSION...
A mid-level low will move from the central Rockies to the Central
Plains today. Around this low are forecast to be a couple of
distinct lobes of vorticity pivoting east through Oklahoma today.
The first is supporting the current area of convection that had
developed across western sections of the area. These showers and
storms will move east through the day and may still be affecting
portions of the eastern sections mid-late afternoon. Then the
second lobe rotates in this afternoon with a signal for another
round of thunderstorms developing around on a dryline this
afternoon. CAMs show a reasonable consistent signal of this
redevelopment, especially around 21-22Z from Ponca City/Perry
south-southwest to near or just northwest of the OKC metro
eventually developing also toward south central Oklahoma and
north central Texas. With the configuration of how the HRRR
develops these storms this afternoon, will definitely be watching
the trends in the atmosphere for some severe storm potential. It
is not a slam dunk setup with marginal surface dewpoints currently
and this first round of convection potentially cutting off or
limiting moisture advection from the south. But the models do
develop some decent instability and healthy deep layer shear
(40-55 knots of 6 km shear) so there is at least some potential
for severe storms with this afternoon development including some
potential for supercells.

As the primary low moves from the Central Plains into the Midwest,
a cold front moves into the area. Meanwhile another shortwave
approaches from the west keeping thunderstorm chances in the
forecast Sunday and Sunday night near and ahead of the front in
the southeast. Mid-level ridging develops in the West Monday and
will keep precipitation chances low until mid-week when the ridge
aloft moves east and another trough begins to develop in the West,
but pinpointing timing of specific shortwaves moving toward the
area mid-late week and their associated chances of precipitation
will be difficult this far out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  50  71  45 /  70  20  10  10
Hobart OK         72  45  71  44 /  20  10   0  10
Wichita Falls TX  75  52  76  48 /  50  10  10  10
Gage OK           70  39  70  39 /  10   0   0  10
Ponca City OK     65  48  68  44 /  80  30  10   0
Durant OK         65  56  77  49 /  80  40  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 23, 4:06 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
506 AM CDT Sat Mar 23 2019

OKZ004>048-050>052-TXZ083>090-241015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
506 AM CDT Sat Mar 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will move east across the area
this morning and early afternoon. Severe weather is unlikely with
these storms. Scattered thunderstorms are expected to redevelop
in the mid to late afternoon hours near and east of a line from
Medford to Enid to Lawton to Wichita Falls. There is a marginal
risk of severe thunderstorms from 4 PM to 10 PM as these storms
move east. The main threat will be hail to the size of quarters
and wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will linger in southeast Oklahoma Sunday with
a marginal risk of severe weather roughly east of a line from
Holdenville to Madill. Thunderstorms will again be possible in
some areas beginning Wednesday or Wednesday Night and continuing
through Friday, mainly across central and eastern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 23, 1:04 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
204 AM CDT SAT MAR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     OKARCHE                 35.73N 97.97W
03/23/2019  M62 MPH          KINGFISHER         OK   TRAINED SPOTTER

&&
Special weather statement, Mar 23, 1:13 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
213 AM CDT SAT MAR 23 2019

OKZ018>020-023>025-027>029-035>038-230745-
Tillman OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-McClain OK-
Comanche OK-Payne OK-Grady OK-Kiowa OK-Kingfisher OK-Caddo OK-
Jackson OK-
213 AM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR north central Tillman...western
Oklahoma...Logan...Canadian...northwestern Cleveland...northwestern
McClain...northwestern Comanche...southwestern Payne...northern
Grady...southeastern Kiowa...eastern Kingfisher...Caddo and
northeastern Jackson Counties Until 245 AM CDT....

AT 212 AM CDT, a line of showers with isolated storms were along a
line extending from 5 miles east of Marshall to 6 miles west of
Pocasset to 5 miles northeast of Headrick, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts 30 to 40 MPH with isolated gusts over 50 MPH...

Locations impacted include...
Western Oklahoma City, western Edmond, El Reno, Chickasha, Guthrie,
Newcastle, Blanchard, Anadarko, Yukon, Bethany, Mustang, Warr Acres,
The Village, Tuttle, Piedmont, Nichols Hills, Cache, Carnegie, Union
City and Minco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3526 9831 3617 9768 3616 9718 3514 9768
      3451 9885 3472 9933
TIME...MOT...LOC 0712Z 286DEG 30KT 3613 9754 3522 9806 3467 9905

MAHALE
Special weather statement, Mar 23, 1:45 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
245 AM CDT SAT MAR 23 2019

OKZ019-020-023>029-035-038-230815-
Payne OK-Grady OK-Kiowa OK-Oklahoma OK-Logan OK-Canadian OK-Caddo OK-
Cleveland OK-McClain OK-Comanche OK-Lincoln OK-
245 AM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR Payne...Grady...south central
Kiowa...Oklahoma...southeastern Logan...southeastern Canadian...
southeastern Caddo...northwestern Cleveland...northwestern McClain...
northern Comanche and northwestern Lincoln Counties Until 315 AM
CDT....

AT 242 AM CDT, the leading edge of strong and gusty winds associated
with showers and isolated thunderstorms extended along a line
extending from near Lake Carl Blackwell to near The Village to near
Cyril to 7 miles north of Indiahoma, moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts 30 to 40 MPH...

Locations impacted include...
Oklahoma City, Norman, northern Lawton, Edmond, Moore, Midwest City,
Stillwater, Del City, Chickasha, Guthrie, Newcastle, Blanchard,
Yukon, Bethany, Mustang, Choctaw, Warr Acres, The Village, Tuttle and
Harrah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9674 3548 9715 3478 9778 3457 9854
      3471 9895 3489 9827 3559 9764 3616 9728
TIME...MOT...LOC 0742Z 285DEG 26KT 3611 9723 3558 9757 3488 9820 3472
9879

MAHALE
Special weather statement, Mar 23, 5:58 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
658 AM CDT SAT MAR 23 2019

OKZ023-038-231230-
Caddo OK-Comanche OK-
658 AM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Caddo and northern
Comanche Counties Until 730 AM CDT....

AT 657 AM CDT, a strong thunderstorm was located over southwestern
Fort Sill, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3458 9865 3467 9872 3498 9831 3474 9811
TIME...MOT...LOC 1157Z 238DEG 42KT 3465 9862

..speg.
Special weather statement, Mar 23, 6:11 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 AM CDT SAT MAR 23 2019

OKZ037-038-044-231245-
Tillman OK-Cotton OK-Comanche OK-
711 AM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR east central Tillman...northern
Cotton and southeastern Comanche Counties Until 745 AM CDT....

AT 710 AM CDT, a strong thunderstorm was located near Chattanooga,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3442 9875 3474 9831 3450 9814 3446 9814
      3430 9865
TIME...MOT...LOC 1210Z 236DEG 43KT 3437 9865

..speg.

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

28 hail, 1 flash flood. Local standard time, as filed.

Hail, Comanche

When
March 23, 6:56 AM CST
Where
Comanche County, 5.34 mi NNE of Pumpkin Center
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.660, -98.170

Hail, Oklahoma

When
March 23, 3:56 PM CST
Where
Oklahoma County, 7.62 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.640, -97.660

Hail, Oklahoma

When
March 23, 3:58 PM CST
Where
Oklahoma County, 7.68 mi N of (Pwa)wiley Post Apt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -97.670

Hail, Oklahoma

When
March 23, 4:13 PM CST
Where
Oklahoma County, 0.89 mi NW of The Village
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.580, -97.560

Hail, Oklahoma

When
March 23, 4:15 PM CST
Where
Oklahoma County, 2.82 mi NNW of The Village
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -97.560

Hail, Oklahoma

When
March 23, 4:22 PM CST
Where
Oklahoma County, 2.98 mi SSW of Edmond
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.610, -97.500

Hail, Oklahoma

When
March 23, 4:25 PM CST
Where
Oklahoma County, 2.15 mi NNE of The Village
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -97.540

Hail, Oklahoma

When
March 23, 4:31 PM CST
Where
Oklahoma County, 3.94 mi SE of Edmond
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.610, -97.430

Hail, Oklahoma

When
March 23, 4:39 PM CST
Where
Oklahoma County, 4.12 mi SSW of Arcadia Lake
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.600, -97.410

Hail, Oklahoma

When
March 23, 4:53 PM CST
Where
Oklahoma County, 3.49 mi SE of Arcadia Lake
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.620, -97.320

Hail, Lincoln

When
March 23, 5:30 PM CST
Where
Lincoln County, 4.3 mi NNE of Jacktown
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -96.980

Hail, Lincoln

When
March 23, 5:58 PM CST
Where
Lincoln County, 6.91 mi N of Prague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.590, -96.690

Hail, Jefferson

When
March 23, 6:30 PM CST
Where
Jefferson County, 5.64 mi NNE of Ringling
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -97.570

Location based on radar data.

Hail, Lincoln

When
March 23, 6:30 PM CST
Where
Lincoln County, 3.45 mi N of Meeker
Measured
1 in hail
Reported by
Public
Coordinates
35.550, -96.890

Hail, Lincoln

When
March 23, 6:44 PM CST
Where
Lincoln County, 5.24 mi NW of Prague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.540, -96.760

Hail, Lincoln

When
March 23, 6:50 PM CST
Where
Lincoln County, 2.9 mi WNW of Prague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.500, -96.740

Hail, Stephens

When
March 23, 6:55 PM CST
Where
Stephens County, 5.01 mi ESE of Loco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.300, -97.600

Flash Flood, Stephens

When
March 23, 7:03 PM CST
Where
Stephens County, 5.01 mi ESE of Loco to 5.14 mi ESE of Loco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.300, -97.600

Some county roads are impassable.

Hail, Carter

When
March 23, 7:28 PM CST
Where
Carter County, 5.56 mi S of Milo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.250, -97.350

Hail, Cleveland

When
March 23, 7:35 PM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.190, -97.400

Hail, Cleveland

When
March 23, 7:38 PM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -97.400

Hail, Cleveland

When
March 23, 7:40 PM CST
Where
Cleveland County, 2.07 mi N of Noble
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.170, -97.390

Hail, Cleveland

When
March 23, 7:40 PM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -97.400

Hail, Grant

When
March 23, 7:40 PM CST
Where
Grant County, Jefferson
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
36.720, -97.790

Hail, Cleveland

When
March 23, 7:52 PM CST
Where
Cleveland County, 3.97 mi WSW of Lake Thunderbird Dam
Measured
1.75 in hail
Reported by
Public
Coordinates
35.190, -97.280

Time estimated from radar.

Hail, Cleveland

When
March 23, 7:55 PM CST
Where
Cleveland County, 4.97 mi ENE of Noble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.170, -97.310

Hail, Cleveland

When
March 23, 7:58 PM CST
Where
Cleveland County, 3.39 mi W of Lake Thunderbird Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.220, -97.280

Hail, Cleveland

When
March 23, 8:05 PM CST
Where
Cleveland County, 0.56 mi E of Lake Thunderbird Dam
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -97.210

Hail, Pottawatomie

When
March 23, 8:40 PM CST
Where
Pottawatomie County, 2.65 mi ENE of Brooksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812656, 812657, 812658, 812659, 812740, 812741, 812742, 812743, 812744, 812745, 812746, 812747, 812748, 812749, 812750, 812751, 812752, 812655, 812753, 812754, 812755, 812756, 812757, 812758, 812759, 812760, 812761, 812762, 812763.